MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD POSIFLUSH¿ NORMAL SALINE SYRINGE; SALINE, VASCULAR ACCESS FLUSH

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD POSIFLUSH¿ NORMAL SALINE SYRINGE; SALINE, VASCULAR ACCESS FLUSH
Catalog Number 306544
Medical Device Problem Code Volume Accuracy Problem (1675)
Health Effect - Clinical Code Underdose (2542)
Date of Event 05/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: unknown.(b)(6).Device evaluated by mfr: a device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that bd posiflush¿ normal saline syringe pump is not giving the correct volume.This was discovered during use.The following information was provided by the initial reporter: material no: 306544, batch no: unknown.It was reported that the pump is unable to detect the syringes and is not delivering the correct volume.Description of problem: these 3ml ns flushes (larger barrel than the previous 3ml ns flushes, which were long and skinny) are not recognized by our alaris iv pumps correctly, instead of detecting a 3ml syringe, the pump only detects it as a 10ml syringe.When these new flushes were placed in our store room, rns were instructed to just run it as a 10cc flush.If this is selected, the pump is unable to deliver the desired volume of flush to the patient (ie: enter to flush 1ml, only.6 is delivered).This negatively impacts our patients, especially the smallest babies.If the whole flush isn't delivered, then medication is still in the iv line and the patient does not receive their entire dose.Some nurses- myself included- are working around this issue by using the sterile 10cc ns flushes that the pumps recognize and deliver the correct volume, but cost more.This has been an ongoing issue since the product was replaced.
 
Event or Problem Description
It was reported that bd posiflush¿ normal saline syringe pump is not giving the correct volume.This was discovered during use.The following information was provided by the initial reporter: material no: 306544 batch no: unknown it was reported that the pump is unable to detect the syringes and is not delivering the correct volume.Description of problem: these 3ml ns flushes (larger barrel than the previous 3ml ns flushes, which were long and skinny) are not recognized by our alaris iv pumps correctly, instead of detecting a 3ml syringe, the pump only detects it as a 10ml syringe.When these new flushes were placed in our store room, rns were instructed to just run it as a 10cc flush.If this is selected, the pump is unable to deliver the desired volume of flush to the patient (ie: enter to flush 1ml, only.6 is delivered).This negatively impacts our patients, especially the smallest babies.If the whole flush isn't delivered, then medication is still in the iv line and the patient does not receive their entire dose.Some nurses- myself included- are working around this issue by using the sterile 10cc ns flushes that the pumps recognize and deliver the correct volume, but cost more.This has been an ongoing issue since the product was replaced.
 
Additional Manufacturer Narrative
Investigation summary: no samples displaying the condition reported are available for examination, so we were unable to fully investigate this incident.No root cause can be determined as no samples were received.A device history review could not be completed as no batch number was provided.Based on no sample, the investigation concluded, bd was not able to verify the indicated failure.

Brand Name
BD POSIFLUSH¿ NORMAL SALINE SYRINGE
Common Device Name
SALINE, VASCULAR ACCESS FLUSH
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
MDR Report Key8800270
Report Number1911916-2019-00716
Device Sequence Number10877054
Product Code NGT
UDI-Device Identifier30382903065449
UDI-Public30382903065449
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K161552
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number306544
Device Lot NumberUNKNOWN
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer07/03/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;